Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 91, NWS Pittsburgh, PA

July 21, 2019Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2019, 9:40 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 9:40 PM EDT (01:40 UTC)
Expired
Jul 22, 2019, 12:19 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 63 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:10 PM EDTFLASH FLOODPlum, PANUMEROUS ROADS FLOODED.
Jul 21, 10:13 PM EDTFLASH FLOODMonroeville, PANUMEROUS ROADS FLOODED.
Jul 21, 10:24 PM EDTFLASH FLOODBlawnox, PABOYD AVENUE FLOODED.
Jul 21, 10:25 PM EDTFLASH FLOOD1 Sse East Oakmont, PAWATER RESCUES PERFORMED AT MOBILE HOME PARK NEAR KIRK DRIVE IN PLUM ALONG PLUM CREEK.
Jul 21, 10:26 PM EDTFLASH FLOODPenn Hills, PAUNIVERSAL ROAD IS FLOODED. VEHICLE STUCK IN WATER.
Jul 21, 10:35 PM EDTFLASH FLOODPenn Hills, PASANDY CREEK IS OUT OF ITS BANKS AND FLOODING THE INTERSECTION OF VERONA ROAD AND RTE 130. ROAD IMPASSABLE.
Jul 21, 10:44 PM EDTFLASH FLOOD1 W Lincoln Park, PAWASHINGTON BLVD CLOSED DUE TO FLOODING.
Jul 21, 10:51 PM EDTFLASH FLOODLincoln Park, PAINTERSECTION OF LINCOLN AVE AND LEMINTON AVE FLOODED. CAR STUCK IN WATER.
Jul 21, 11:07 PM EDTFLASH FLOODHomewood, PAFLOODING ON INTERSECTION OF NORTH BRADDOCK AVE AND FINANCE STREET. CARS TRAPPED IN THE WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WGUS51 KPBZ 220140
FFWPBZ
PAC003-129-220445-
/O.NEW.KPBZ.FF.W.0091.190722T0140Z-190722T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
940 PM EDT Sun Jul 21 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...

* Until 1245 AM EDT.

* At 940 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1.5 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Pittsburgh...                     Penn Hills...
  Monroeville...                    McKeesport...
  Plum...                           West Mifflin...
  Murrysville...                    Wilkinsburg...
  Munhall...                        North Versailles...
  Swissvale...                      O'hara Township...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 49 and 64.
  Interstate 376 in Pennsylvania between mile markers 75 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4044 7932 4035 7966 4035 7994 4051 7991
      4057 7956 4056 7956 4053 7950 4054 7948
      4053 7945 4051 7946 4048 7945 4049 7943
      4047 7942 4047 7940 4045 7939 4046 7937
      4048 7936 4046 7936 4045 7935 4047 7934

$$
2 follow-up statements
996 
WGUS71 KPBZ 220221
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1021 PM EDT Sun Jul 21 2019

PAC003-129-220445-
/O.CON.KPBZ.FF.W.0091.000000T0000Z-190722T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
1021 PM EDT Sun Jul 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
EAST CENTRAL ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...

At 1020 PM EDT, trained weather spotters reported flash flooding. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... 2 to 3 inches.

ADDITIONAL RAINFALL... 1 to 2 inches.

Some locations that may experience flooding include...
Pittsburgh...                     Penn Hills...
Monroeville...                    McKeesport...
Plum...                           West Mifflin...
Murrysville...                    Wilkinsburg...
Munhall...                        North Versailles...
Swissvale...                      O'hara Township...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 49 and 64.
  Interstate 376 in Pennsylvania between mile markers 75 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4044 7932 4035 7966 4035 7994 4051 7991
      4057 7956 4056 7956 4053 7950 4054 7948
      4053 7945 4051 7946 4048 7945 4049 7943
      4047 7942 4047 7940 4045 7939 4046 7937
      4048 7936 4046 7936 4045 7935 4047 7934

$$
051 
WGUS71 KPBZ 220419
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1219 AM EDT Mon Jul 22 2019

PAC003-129-220427-
/O.CAN.KPBZ.FF.W.0091.000000T0000Z-190722T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
1219 AM EDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES IS CANCELLED...

Flash flooding in no longer a threat. However, flooding is expected 
to continue through the night. Therefore, the flash flood warning 
has been replaced with a flood warning. 

LAT...LON 4044 7932 4035 7966 4035 7994 4051 7991
      4057 7956 4056 7956 4053 7950 4054 7948
      4053 7945 4051 7946 4048 7945 4049 7943
      4047 7942 4047 7940 4045 7939 4046 7937
      4048 7936 4046 7936 4045 7935 4047 7934

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:29 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 6:29 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
629 PM EDT Sun Jul 21 2019

.SYNOPSIS...
The approach and passage of a cold front will bring rain throughout
the day Monday. Drier cooler weather can be expected for the
remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The eve update featured cosmetic POP adjustments based on radar and
high res model trends.

Previous...
Scattered and discontinuous convection continues along a very slow
moving and diffuse cold front stretching from approximately Coshocton
OH eastward towards Pittsburgh and into Westmoreland County PA. MLCAPE
values in the vicinity are in excess of 2500 J/kg for much of the
region. Combined with virtually no capping, storms should continue to
initiate along this boundary over the next few hours, despite little
in the way of upper forcing currently.

With steep low-level lapse rates and the presence of some mid-level
dry air, strong downdrafts / damaging wind gusts will be possible.
There is also a threat for localized flash flooding in urban or
other especially susceptible areas as storms train west to east
along the boundary.

Convective activity should initially wane a bit overnight as the
lower atmosphere stabilizes, though a few scattered showers are
still possible in close proximity to the frontal boundary.

Some convective-allowing models (CAMs) do suggest an uptick in
activity late overnight in association with some mid-level energy /
shortwave ahead of the main trough axis digging across the Ohio
Valley. Cloud cover and moist-low level air will keep temperatures
warm once again overnight. Lows will range from the mid 60s in the
vicinity of the I-80 corridor to mid 70s elsewhere.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning, storms will likely be ongoing along/near the
aforementioned frontal boundary. At this time, the cold front will
be stalled, bisecting the CWA. Exact placement is somewhat uncertain
and will ultimately depend on the convective evolution overnight
tonight.

Impressive shortwave trough will dig into the upper midwest Monday
evening and shift eastward overnight. This energy will push the
front southeastward, and it will reach the mid-atlantic region by
early Tuesday morning. Showers will end from NW to SE Monday night.
Cooler and much less humid air will spread across the region behind
the exiting rain.

Precipitation amounts on Monday will vary from from around half an
inch in places north of Pittsburgh to possibly in excess of an inch
along/south of the Mason-Dixon line and also in locations that see
multiple storms move across.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Cool, comparatively dry air will filter in behind the cold front on
Tuesday. A few lingering showers cannot be ruled out as cool air
moves over a warm Lake Erie, but otherwise most locales will be dry.
Cloud cover will gradually decrease through the day as high pressure
builds into the region.

Seasonal or even slightly below seasonal temperatures are expected
across the area through much of next week. Temperatures will rebound
by the weekend as southerly flow returns and high pressure slides
off the Atlantic coast. Ensembles and blended guidance are showing a
dry long term.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Brief MVFR/IFR restrictions are expected in any storm that passes
over a terminal with greatest confidence in the terminals between
I-70 and I-80 given latest hi res output.

Approaching shortwave trough will maintain shower chances, with
increasing coverage through Monday. Expect both ceiling and
visibility restrictions to continue until cold front crosses Monday
night.

.Outlook...
VFR will return behind the cold front passage, with prevailing VFR
expected for much of the week, outside of any morning fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 21, 2:15 AM EDT, 19 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
215 AM EDT Sun Jul 21 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-220615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
215 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon and evening. The
main severe threat will be damaging wind gusts. Any storms will be
capable of producing heavy rain, increasing the threat for flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 7:45 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     HOPWOOD                 39.88N  79.70W
07/21/2019                   FAYETTE            PA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN. HOPWOOD AND UNIONTOWN.

&&

EVENT NUMBER PBZ1902759

15
Local storm report, Jul 21, 7:49 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
749 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      HOPWOOD                 39.88N  79.70W
07/21/2019                   FAYETTE            PA   COUNTY OFFICIAL

            FLOODED ROADS AND BASEMENTS HOPWOOD

&&

EVENT NUMBER PBZ1902760

15
Local storm report, Jul 21, 7:50 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     HOPWOOD                 39.88N  79.70W
07/21/2019                   FAYETTE            PA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN. HOPWOOD.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER PBZ1902759

15
Local storm report, Jul 21, 8:04 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      UNIONTOWN               39.90N  79.72W
07/21/2019                   FAYETTE            PA   COUNTY OFFICIAL

            NUMEROUS FLOODED ROADS

&&

EVENT NUMBER PBZ1902761

15
Local storm report, Jul 21, 8:22 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     5 NE EAST BUTLER        40.93N  79.78W
07/21/2019                   BUTLER             PA   COUNTY OFFICIAL

            TREES DOWN RT. 68 IN OAKLAND TOWNSHIP

&&

EVENT NUMBER PBZ1902762

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:41 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington34 min
Jul 21, 9:28 PM EDTFlash Flood WarningPBZAllegheny, Fayette, Washington, Westmoreland3 hr
Jul 21, 11:45 PM EDTAreal Flood AdvisoryPBZClarion, Jefferson3 hr
Jul 22, 12:15 AM EDTAreal Flood WarningPBZAllegheny, Westmoreland12 hr
Jul 22, 12:52 AM EDTFlash Flood WatchPBZAllegheny, Beaver, Fayette, Greene, Washington, Westmoreland19 hr
Jul 22, 12:13 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Indiana, Jefferson3 hr
Jul 22, 1:04 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jul 22, 1:38 PM EDTAreal Flood AdvisoryPBZWashington2 hr
Jul 22, 3:49 PM EDTAreal Flood AdvisoryPBZFayette116 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.